Anti-arrhythmic agents linked to increased risk of falls

Anti-arrhythmic drugs, particularly those used to treat atrial fibrillation, could increase the risk of fall-related injuries, a new study found.

Falls and fainting could lead to serious health consequences among older adults. In fact, every year, 3 million older people, who are 65 years old and above, suffer from falls. One out of five falls causes severe injury, including head injury and fractured bones.

At least 800,000 patients are admitted to hospitals each year due to fall injury, with hip fracture and head injury as the most common reasons for hospitalization. Having chronic illnesses and taking certain drugs may increase the risk of fall-related injuries.

Image Credit: Rainer Fuhrmann / Shutterstock
Image Credit: Rainer Fuhrmann / Shutterstock

Now, a team of researchers in Denmark has linked the increased risk of falls and fainting to anti-arrhythmic drugs, particularly those that are used to treat atrial fibrillation, a condition that occurs when the upper part of the heart contracts irregularly and rapidly. Atrial fibrillation (AF) is common among older adults. It occurs in 3 to 5 percent of those who are 65 years old and above.

Aside from that, previous evidence suggests that atrial fibrillation contributes to the increased risk of falls and fainting. When a person has AF, he or she experiences dysrhythmia (bradyarrhythmia and tachyarrhythmia) that impairs cardiac output, leading to the insufficient blood supply to the brain that causes syncope and falls.

To prevent cardiac symptoms, such as tachycardia or increase heart rate,  in patients with AF, they’re given rate-lowering drugs and anti-arrhythmic medicines.

In the study, which was published in the Journal of the American Geriatrics Society, the researchers studied possible potential risks for falls and syncope, a condition where a patient faints or temporarily loses consciousness due to insufficient blood flow to the brain, among seniors taking drugs for atrial fibrillation.

However, the common side effect of these medicines is bradycardia, or decreased heart rate, which in turn, aggravates the risk of falls and syncope. To land to their findings, the team used health data in Denmark, including the Danish National Prescription Registry that holds data on drug prescriptions since 1996. They identified patients who are 65 years old up to 100 years old and were diagnosed with atrial fibrillation.

The team studied the Danish National Prescription Registry and studied the records of about 100,935 AF patients who had prescriptions for heart rhythm drugs. They found that the common drugs prescribed include calcium channel blockers (verapamil, diltiazem), beta-blockers, and digoxin. Some of the medicines were flecainide, amiodarone, and propafenone.

From there, the team studied the patients who were sent to the emergency room or admitted to hospitals due to fainting and fall-related injuries. For two and a half years, the researches followed the patients and upon follow-up, they found that 17 percent or 17,132 patients experienced a fall-related injury, 5.7 percent or 5,745 patients suffered from a syncope episode, and 21,093 patients or 20.9 percent had either a fainting-related or fall-related injury.

They also found that 40,447 patients died without a fainting episode or fall-related injury, accounting for about 40.1 percent of the total participants in the study.

Apart from this, the medicine amiodarone, an anti-arrhythmic medication used to maintain a regular and steady heartbeat, has been linked to a heightened risk for falls and fainting, while digoxin, was just slightly linked to falls, syncope, and fall-related injuries.

“Of the AADs investigated, only amiodarone was associated with a higher risk. Physicians should be aware of the risk of fall‐related injuries and syncope when treating this cohort, particularly when prescribing amiodarone,” the researchers concluded in the study.

For the first 90 days of treatment, the risk was higher, particularly during the first 14 days of medicine intake.

“Our findings add to evidence that, for older patients with atrial fibrillation, treatment with amiodarone is associated with a higher risk of fall-related injuries and fainting,” they added. They reiterated the importance of letting the patients know on the adverse effects of treatment, to promote shared decisions in providing quality patient care.

Journal reference:

Rate or Rhythm Control in Older Atrial Fibrillation Patients: Risk of Fall‐Related Injuries and Syncope
Frederik Dalgaard MD Jannik L. Pallisgaard MD, PhD Anna‐Karin Numé MD, PhD Tommi Bo Lindhardt MD, PhD Gunnar H. Gislason MD, PhD Christian Torp‐Pedersen MD, DMSc Martin H. Ruwald MD, PhD, First published: 24 July 2019 https://doi.org/10.1111/jgs.16062, https://onlinelibrary.wiley.com/doi/full/10.1111/jgs.16062

Angela Betsaida B. Laguipo

Written by

Angela Betsaida B. Laguipo

Angela is a nurse by profession and a writer by heart. She graduated with honors (Cum Laude) for her Bachelor of Nursing degree at the University of Baguio, Philippines. She recently completed a Master's Degree where she specialized in Maternal and Child Nursing and is now working as a clinical instructor and educator in the School of Nursing at the University of Baguio.

Citations

Please use one of the following formats to cite this article in your essay, paper or report:

  • APA

    Laguipo, Angela. (2019, July 29). Anti-arrhythmic agents linked to increased risk of falls. News-Medical. Retrieved on September 19, 2019 from https://www.news-medical.net/news/20190729/Anti-arrhythmic-agents-linked-to-increased-risk-of-falls.aspx.

  • MLA

    Laguipo, Angela. "Anti-arrhythmic agents linked to increased risk of falls". News-Medical. 19 September 2019. <https://www.news-medical.net/news/20190729/Anti-arrhythmic-agents-linked-to-increased-risk-of-falls.aspx>.

  • Chicago

    Laguipo, Angela. "Anti-arrhythmic agents linked to increased risk of falls". News-Medical. https://www.news-medical.net/news/20190729/Anti-arrhythmic-agents-linked-to-increased-risk-of-falls.aspx. (accessed September 19, 2019).

  • Harvard

    Laguipo, Angela. 2019. Anti-arrhythmic agents linked to increased risk of falls. News-Medical, viewed 19 September 2019, https://www.news-medical.net/news/20190729/Anti-arrhythmic-agents-linked-to-increased-risk-of-falls.aspx.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
Papilloma viruses capable of spreading via blood